Myasthenia Gravis News Forums Forums Healthcare and Treatments resuvastatin, cholesterol

  • resuvastatin, cholesterol

    Posted by steve9000 on June 20, 2024 at 3:16 pm

    I am a 73 yro male, started taking resuvastatin for slightly elevated cholesterol levels about 18 months ago. 8 months ago I developed MG. Started taking prednisone (down to 2.5mg every other day from a high of 60 mg daily) plus mestinon. 2 months ago I quit taking the statin because it was listed on the MG Foundation website as a drug that should be taken with caution. Within 3 weeks my MG went into remission. I have not taken mestinon for over 2 weeks and the only reason I do not quit taking prednisone is because I am afraid to quit cold turkey. The only symptoms I seem to retain are a LITTLE weakness in my legs and at times a bit of blurry vision. After what I went through I can live with that. I do not know if the statin was causing my MG symptoms or if I am lucky enough to have gone into remission automatically. Just thought I would throw this out in case it might help others

    JOHN A replied 2 weeks, 1 day ago 9 Members · 10 Replies
  • 10 Replies
  • MikeS

    Member
    June 21, 2024 at 2:33 pm

    That’s really interesting! I hope someone has a referenced source that might answer your question.

  • CathyF

    Member
    June 21, 2024 at 3:18 pm

    My husband has mg and high cholesterol<div>

    His doctor prescribed rosuvastatin. He had to stop taking it because his legs became so weak he couldn’t even walk.

    I remain worried about his cholesterol level and the effects on his heart.

    </div>

  • Living

    Member
    June 21, 2024 at 3:24 pm

    I don’t know if your remission would have happened if you had kept taking the statin but I have been told by more than one doctor that my Myasthenia Gravis may well have been precipitated by statins. I had a terrible pain reaction to my first try on statins. After a month or two of taking them I stopped without telling the doctor; the aches in my large muscles (thighs, buttocks, shoulders, upper arms) continued for awhile but gradually went away over several weeks. When I went in for my next doctor’s appointment I got a lecture about how important it was to get my cholesterol down because of my family’s cardiac history. He said that the protocol was for a patient to try three different statins before giving up. My highest total cholesterol ever was 239; not exactly a crisis but I agreed to try another statin and went through exactly the same path as the first one only it took longer to get over the symptoms. He then switched me to a third statin and actually called me at home when I had just taken 3 pills to ask if I was having any symptoms. Well I really wasn’t but a couple of days later I was so stiff that I couldn’t life my right leg high enough to go up a step. I hadn’t taken that statin for a full week. Not long , maybe a couple months afterwards I started having a drooping eyelid and shortly thereafter double vision. I was tested for acetacholine antibody MG and I am negative. Went through 3 years of screening for multiple sclerosis because the doctors “knew” I didn’t have MG. Finally after 4 ophthalmologists, 3 primary care doctors, a rheumatologist, and 4 neurologists – a 5th neurologists said, “Were you ever tested for MuSK antibodies?” I had never heard that there was more then one type of MG or that another test was available. I had my first symptoms in 2001 and finally was diagnosed with a MuSK test in 2018.

    Sorry for such a long statement – the short answer is “Yes!” Statins may have precipitated your symptoms.

    • steve9000

      Member
      June 21, 2024 at 5:15 pm

      Thank you for that response. Very similar reactions to statin. Maybe we are on to something.

  • miche

    Member
    June 21, 2024 at 6:27 pm

    Statins can cause MG in some people. Better stay away from them as you might not be able to reverse it next time. Diet with lots of vegi will lower cholesterol

    • Michelle

      Member
      June 24, 2024 at 7:51 am

      Actually not always. Many people’s high cholesterol is due to genetics and their body over produces it. But you could look into other treatments.

  • Ronald

    Member
    June 26, 2024 at 10:30 am

    I am 71 male was given statin Lipitor 13 years ago 60 mg within 3 months I developed MG the neurologist just said it’s not the statin you were predisposed to mG and it is not the statin

    I have always doubted the explanation and always felt that the statin was responsible for the start of MG

    I stopped the statin and not restarted it again unfortunately I did not recover and the MG is still active my latest treatment is retaximad every 18 months which has given me back 60% of my health

    My meds now are myfortic 500mg twice a day and mestinon when needed mostly 3 times a day 60mg tablets

    I have permanent muscle damaged leg muscles were I can’t run or walk on my toes or heels however general walking is ok

    I am so disappointed in the first neurologist putting me on statins Lipitor to lower my cholesterol when a radical change to diet could have achieved a result without bringing on MG

    I have only just dropped the preg from 5 mg daily to zero now but still need the mestinon and at times I have breathing difficulties which is not a good sign

    I did suffer a MG crisis 4 years ago and remain aware of the symptoms and feel that at times this is a problem in overthinking what is happening and mind over matter

    Currently take supplements vit D calcium magnesium Ubiquinol astaxanthin probiotic fish oil and turmeric mixture and red Korean gensing plus ashwaganda

    Yep lots of supplements and I feel that these have helped to get me to where I am enjoying tennis and golf and retirement but still very unhappy about the statin drugs

    Apologies for the long winded text and I hope that this does help anyone when making a choice to take statins or change your diet

    Thanks to all those brave people who share their stories and my thoughts now are to research for yourself and not to be totally reliant on doctors who are doing their best for the masses and we are all different one size does not suit all

    • steve9000

      Member
      June 26, 2024 at 11:31 am

      Thank you for that response. Very similiar to my story but fortunately since I was only on a statin for a brief period (about 18 months) my lingering MG symptoms are not as bad as yours since I feel about 97% back to normal. It looks like you are into supplements also. So here goes, every day I have a banana/strawberry smoothie with the added supplements: (on capsules I empty the contents directly into smoothie to cut down on the number of capsules I swallow) multi-vitamin, alpha-lipoic acid, nattokinase, b-12, krill oil, baby aspirin, glutathione, niagen, spermidine, bio-fisetin, nobiletrin, huperzine-A, ginko biloba, boswella extract, a-shwagandha root, cinnamon, cacao, and reishi powder. I know this looks absolutely ridiculous (as my wife reminds me) but I feel great and although I don’t know what exactly works or not I am sticking with what seems to be working for me.

  • S. R. Prasil

    Member
    June 26, 2024 at 4:30 pm

    Thank you for sharing. Very timely for me as doc is insistent on statins. TC only mildly elevated and VLDL is trending down as I improve my food choices. I have been doing better in general since supplementing a variety of things, from NAC to B vites. Not willing to risk current level for statins.

  • JOHN A

    Member
    June 28, 2024 at 3:47 pm

    I’m 82 and was recommended to see a cardiologist at my yearly checkup because of TC in the 220 to 230 range. Started resovustatin in February 2022. In late May contracted COVID-19 with mild symptoms. Took paxlovid. In July droopy eye and double vision started along with incontinence. After multiple testing by a great neurologist, I’m diagnosed with OMG and started on 60mg mestonin three times daily but now only need one daily to control the eyes. Incontinence not helped after multiple urologist tests but that’s another story but maybe others have experienced this too. Like you I’ve wondered what the trigger was. I suspected COVID-19 but now maybe not so sure.

Log in to reply.